There are several factors pertaining to aircraft that affect our health and safety, some may be uncontrollable, while others are actions that can be controlled. Airplane personnel’s are responsible for the passenger’s safety; therefore, subjecting themselves to any form of drugs can impair their ability to control an airplane. “Whether medicine is prescribed by a doctor or is an over-the-counter medication that you have selected, as a pilot you must consider the effect it will have on your performance. When you are given a prescription, your doctor explains the possible side effects of the medication you are about to take. Your pharmacist also outlines them when filling the prescription (Carpenter 2002).” Over-the-counter medications (OTCs) are defined as any legal, non-prescribed substance drug that is taken by an individual to relief any uncomfortable symptoms. Over-the-counter medications can include several forms of drugs, such as capsules, tablets, powders or liquids that can be easily accessed. A pilot’s performance and ability to operate an airplane can be dangerously affected by both prescribed and over-the-counter medications, as well as the actual medical condition itself. Drugs can interfere tremendously with the effectiveness of the pilot and can be extremely dangerous.
Many medications, such as tranquilizers, sedatives, strong pain relievers, and cough-suppressants have primary effects that may impair judgment, memory, alertness, coordination, vision, and the ability to make calculations. Others, such as antihistamines, blood pressure drugs, muscle relaxants, and agents to control diarrhea and motion sickness have side effects that may impair the same critical functions. Any medication that depresses the nervous system, such as a sedative, tranquilizer, or antihistamine can make a pilot more susceptible to hypoxia (Federal Aviation Administration 2008).
Numerous over-the-counter drugs are responsible for drowsiness, blurred vision, confusion, dizziness and mental depression. In some cases, the negative effects of over-the-counter drugs may become more severe when they are experienced within higher altitudes of the ground, which makes it extremely dangerous for pilots to attempt to operate an airplane when he/she has taken any over-the-counter drugs. “Any use of illicit drugs is incompatible with air safety. Even the so-called soft drugs affect performance, mood and health (“PilotFriend” 2009).”
As a result, if the pilot is experiencing any discomforting symptoms he or she shouldn’t attempt to self medicate themselves to improve symptoms, especially when dealing with the lives of thousands of citizens. When a pilot is not feeling well, their best action is to see a doctor and/or wait until he/she has recovered completely before attempting to complete any pilot obligations. Though, at times some pilots may feel they need to self medicate with over-the-counter drugs, the pilot must always remember that the over-the-counter medications only conceal the discomforting symptoms for a short time until they return once again. The over-the-counter medications do not cure the discomforting symptoms completely, and the pilot will not maintain his/her complete potential and/or performance while flying.
Main Concerns with Over-the-Counter Medications
Though over-the-counter medications do not require prescriptions from health care personnel, they must meet the FAA regulations before a pilot consumes the medication. This is strictly because there are two main concerns when dealing with over-the-counter medications for aircraft personnel’s. One main concern is the possibility of severe allergies as a result of the medication. “Allergy is a rare and unpredictable reaction to a substance (Carpenter 2002).” If a pilot is aware of allergic reactions to any medication, he/she should acknowledge all ingredients found in the OTC that he/she consumes. This will assure that the ingredient he/she may be allergic to is not found within the substance.